Texas, 2004

Hail and Damaging Winds in Texas, July 1, 2004

July 1, 2004 · NWS LUB · 15 events in 4 counties and zones

13 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$750,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 1, 1:45 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT THU JUL  1 2004

.SHORT TERM...
SPLS REMAINS IN BETWEEN A SLOW-MOVING UPR LOW OVER THE CENTRAL
PLAINS AND A BUILDING RIDGE OVER THE SRN ROCKIES.
AS OF 1 PM...INVERTED SFC TROF STRETCHING FROM SE NM NORTHEAST INTO
WRN KS WAS FORCING A WEAK CDFNT SOUTH INTO THE NW SPLNS. IN
ADDITION...AN OUTFLOW BOUNDARY FROM THE MORNING MCS THAT MOVED
ACROSS WRN OK HAD PUSHED INTO THE EASTERN COUNTIES. THESE BOUNDARIES
ALONG WITH DRYING SWRLY FLOW ACROSS OUR WSW COUNTIES WERE PRODUCING
A FAIRLY LARGE AREA OF CONVERGENCE IN VICINITY OF THE CAPROCK.

LARGE CAP AND STRONG SUBSIDENCE INVERSION AROUND H6-H5 EVIDENT ON
MORNING SNDS IS KEEPING CONVECTION AT BAY AND...LIKE
YESTERDAY...WILL BE DIFFICULT TO OVERCOME.  HOWEVER...HAVE
MAINTAINED SLGT TO CHC POPS THIS EVE/TONITE...AS ATMOS ALONG AND
EAST OF CONVERGENCE ZONE SLOWLY RECOVERS AND HEATS UP. MOISTURE
CONVERGENCE IS IMPRESSIVE AND POSSIBLE THAT PARCELS MAY BE ABLE TO
BUST THE CAP.

NOT EXPECTING A RETURN OF LOW CLOUDS ON THE CAPROCK FRI MORN AS
LOW-LVL WIND STAYS STRONGLY VEERED WITH DRIER 850-800MB LAYER.
ANOTHER MCS IS FCST TO ROLL ACROSS WRN/CNTRL OK TONITE...WITH A
LIKELY TRACK FURTHER EAST THAN LAST NITES. THIS MAY SEND ANOTHER
OUTFLOW BOUNDARY INTO THE EASTERN COUNTIES TOMORROW MORN THAT COULD
PLAY HAVOC WITH THE MORNING CLOUD COVER/WIND DIRECTION IN THE CDS
AREA.

ETA FCST HAS ANOTHER WEAK CDFNT PUSHING SOUTH OUT OF THE PANHANDLES
IN THE MORN BEFORE LOSING MOMENTUM ACROSS THE SPLNS. TEMPS ALOFT WILL
CONTINUE TO INCREASE WITH H7 TEMPS FCST IN THE 13-14 DEGREES C
RANGE. A WEAK SHTWV TROF ROTATING AROUND THE RIDGE IS FCST TO EMERGE
FROM THE ROCKIES INTO THE PLAINS TOMORROW EVE. THIS MAY PROVIDE JUST
ENOUGH LIFT FOR STORMS TO GET GOING FROM NE NM INTO THE WRN
PANHANDLE BUT LIKELIHOOD THAT ATMOS WILL REMAIN CAPPED ACR THE SPLNS
THRU THE AFTN.

.LONG TERM...
BEGINNING OF LONG TERM PERIOD IS ALSO BEGINNING OF BIG HOLIDAY
WEEKEND. WEAK MID LEVEL RIDGE OVER THE ROCKIES FRIDAY EVENING WILL
BE BROKE DOWN BY SERIES OF SHORTWAVE TROUGHS THROUGH THE WEEKEND
WITH NW FLOW EVENTUALLY EVOLVING BY EARLY NEXT WEEK. A MORE
SUMMER-LIKE PATTERN PROGGED BY GFS TOWARD END OF PERIOD WITH BULK OF
WESTERLIES SHIFTING NORTH ACROSS THE NORTHERN HALF OF CONUS. FIRST
OF THESE SHORTWAVE TROUGHS WILL BE MOVING THROUGH FRIDAY EVENING. A
STORM OR TWO COULD FIRE WITH THIS WAVE IF PARCELS CAN GET THROUGH
RATHER WARM TEMPS IN THE MID LEVELS...BUT FAR MAJORITY OF AREA...IF
NOT ALL WILL BE DRY FRIDAY NIGHT. DITTO FOR SATURDAY AS MID LEVEL
RIDGE BUILDS AND SHIFTS EAST SOME BEHIND EXITING WAVE. ETA PROGS
VERY WARM VERTICAL PROFILES ON SATURDAY WITH WINDS GOING SW ON THE
CAPROCK ALLOWING THAT REGION TO DRY SOME...ALTHOUGH DOUBT IT WILL
DRY AS MUCH AS INDICATED BY ETA. NONETHELESS...APPEARS THAT MANY
LOCATIONS COULD HIT TRIPLE DIGITS BY LATE SATURDAY
AFTERNOON...PARTICULARLY ON THE CAPROCK. FIRST IN SUCCESSION OF
STRONGER MID LEVEL WAVES WILL AFFECT THE REGION ON INDEPENDENCE DAY
AFTERNOON AND EVENING. MOST OF THE FORCING FROM THIS WAVE WILL BE
NORTH OF REGION...BUT FORECAST AREA WILL BE IN FAVORABLE LFQ OF
ASSOCIATED 250MB JET. PROFILES WILL PROBABLY BE MORE FAVORABLE FOR
CONVECTION AS WELL SUNDAY AS IT APPEARS THAT ETA IS ONCE AGAIN TOO
AGGRESSIVE IN DRYING LOWER LEVELS AND MID LEVEL TEMPS WILL BE
COOLER. THEREFORE WILL MAINTAIN SLIGHT CHANCE OF THUNDER FOR THE
HOLIDAY AFTERNOON/EVENING. SAME STORY MONDAY AS GFS PROGS ANOTHER
WAVE TO AFFECT THE REGION BY AFTERNOON WHICH COULD AGAIN HELP TO
INITIATE CONVECTION. JW
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       64  93  65  98 /  30  10  10   0
TULIA        66  93  68  98 /  30  10  10   0
PLAINVIEW    67  95  68  99 /  30  10  10   0
LEVELLAND    68  97  68 100 /  20  10  10   0
LUBBOCK      68  96  69 100 /  20  10  10   0
BROWNFIELD   68  97  70 101 /  20  10  10   0
CHILDRESS    69  94  70  97 /  40  10  10   0
SPUR         70  96  70  98 /  30  10  10   0
ASPERMONT    73  96  72  97 /  30  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/33
Hazardous weather outlook, Jul 1, 1:42 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
242 PM CDT THU JUL 1 2004

TXZ021>044-021940-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
242 PM CDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE.

NO ORGANIZED AREAS OF HAZARDOUS WEATHER ARE EXPECTED TODAY OR
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THAT THIS
AFTERNOON AND EVENING ALONG AND EAST OF THE CAPROCK. THESE STORMS
ARE NOT EXPECTED TO REACH SEVERE LIMITS OVER MOST OF THE REGION.
THE EXCEPTION WILL BE ACROSS THE CENTRAL ROLLING PLAINS...GENERALLY
EAST OF A LINE FROM SILVERTON TO CLAIREMONT. IN THIS AREA
INSTABILITY AND WIND SHEAR WILL BE MAXIMIZED...WITH SOME STORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. COVERAGE OF THE
SEVERE STORMS IS EXPECTED TO REMAIN ISOLATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 3:00 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU JUL 1 2004

TXZ025-026-031-032-037-038-020200-
CHILDRESS-COTTLE-DICKENS-HALL-KING-MOTLEY-
400 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVER THUNDERSTORM WATCH 531
FOR EASTERN PORTIONS OF THE EXTREME SOUTHERN TEXAS PANHANDLE AND
ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM AND INCLUDES
THE FOLLOWING COUNTIES...

CHILDRESS... COTTLE... DICKENS... HALL... KING AND MOTLEY.

SOME COMMUNITIES IN THE WATCH AREA ARE...

TURKEY... CHILDRESS... MATADOR... PADUCAH... DICKENS AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 55 STATUTE MILES EAST OF A
LINE FROM 50 MILES NORTH NORTHEAST OF GAGE OKLAHOMA TO 70 MILES
SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORMS WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Jul 1, 3:00 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT THU JUL 1 2004

TXZ025-026-031-032-037-038-020200-
CHILDRESS-COTTLE-DICKENS-HALL-KING-MOTLEY-
400 PM CDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 531
FOR EASTERN PORTIONS OF THE EXTREME SOUTHERN TEXAS PANHANDLE AND
ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM AND INCLUDES
THE FOLLOWING COUNTIES...

CHILDRESS... COTTLE... DICKENS... HALL... KING AND MOTLEY.

SOME COMMUNITIES IN THE WATCH AREA ARE...

TURKEY... CHILDRESS... MATADOR... PADUCAH... DICKENS AND GUTHRIE.

HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 55 STATUTE MILES EAST AND
WEST OF A LINE FROM 50 MILES NORTH NORTHEAST OF GAGE OKLAHOMA TO 70
MILES SOUTH OF CHILDRESS TEXAS.

REMEMBER...A SEVERE THUNDERSTORMS WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Altus AFB radar (KFDR), 138 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cottle

When
July 1, 4:42 PM CST
Where
Cottle County, 1 mi NW of Cee Vee
Measured
0.88 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.233, -100.467

Hail, Cottle

When
July 1, 5:10 PM CST
Where
Cottle County, 3 mi W of Cee Vee
Measured
1 in hail
Crop damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.217, -100.500

Hail, Motley

When
July 1, 5:18 PM CST
Where
Motley County, 5 mi SE of Northfield
Measured
1.75 in hail
Crop damage
$50,000
Reported by
STORM CHASER
Coordinates
34.233, -100.533

Golfball size hail was reported by a storm chaser.

Hail, Cottle

When
July 1, 5:20 PM CST
Where
Cottle County, 3 mi WSW of Cee Vee
Measured
3 in hail
Crop damage
$100,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.200, -100.500

An off-duty NWS employee reported 3 inch diameter hail.

Hail, Childress

When
July 1, 6:11 PM CST
Where
Childress County, 11 mi N of Childress
Measured
0.88 in hail
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.583, -100.200

Hail, Cottle

When
July 1, 6:30 PM CST to 6:40 PM CST
Where
Cottle County, 11 mi W of Paducah
Measured
1.75 in hail
Crop damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.500

Golfball size hail was reported by spotters affiliated with the FD.

Hail, Motley

When
July 1, 6:40 PM CST
Where
Motley County, 16 mi E of Matador
Measured
1.75 in hail
Crop damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.533

Golfball size hail was reported by spotters affiliated with the FD.

Hail, Childress

When
July 1, 7:00 PM CST
Where
Childress County, 9 mi N of Carey
Measured
1.25 in hail
Crop damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.600, -100.317

Hail, Cottle

When
July 1, 7:00 PM CST to 7:20 PM CST
Where
Cottle County, Delwin
Measured
3 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
STORM CHASER
Coordinates
34.883, -100.400

A storm chaser reported three inch diameter hail. The hail swath was up to 1.5 miles wide. Windows were broken, siding to homes was destroyed, and roofs were damaged by the hail.

Hail, Cottle

When
July 1, 7:02 PM CST
Where
Cottle County, 4 mi SW of Paducah
Measured
2.75 in hail
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.983, -100.350

Baseball size hail was reported by the FD.

Thunderstorm Wind, Cottle

When
July 1, 7:05 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -100.417

The Texas Tech West Texas Mesonet station reported a 69 mph thunderstorm wind gust.

Hail, Cottle

When
July 1, 7:11 PM CST to 7:17 PM CST
Where
Cottle County, 10 mi S of Paducah
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.867, -100.300

The NWS Cooperative Observer reported baseball size hail had broken windows.

Hail, King

When
July 1, 7:28 PM CST
Where
King County, Grow
Measured
2.75 in hail
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.817, -100.317

Baseball size hail was reported by the FD. The hail broke windows and damaged roofs.

Thunderstorm Wind, King

When
July 1, 7:30 PM CST
Where
King County, Grow
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -100.317

Strong thunderstorm wind snapped power poles.

Hail, King

When
July 1, 7:30 PM CST
Where
King County, 2 mi NW of Grow
Measured
4.5 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.833, -100.333

Softball size hail was reported by the FD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414482, 5414564, 5414566, 5414565, 5414567, 5414570, 5414568, 5414569, 5414571, 5414572, 5414573, 5414574, 5414575, 5414576, 5414577.